×

zbMATH — the first resource for mathematics

Topological phases: an expedition off lattice. (English) Zbl 1221.81219
Summary: Motivated by the goal to give the simplest possible microscopic foundation for a broad class of topological phases, we study quantum mechanical lattice models where the topology of the lattice is one of the dynamical variables. However, a fluctuating geometry can remove the separation between the system size and the range of local interactions, which is important for topological protection and ultimately the stability of a topological phase. In particular, it can open the door to a pathology, which has been studied in the context of quantum gravity and goes by the name of ‘baby universe’, here we discuss three distinct approaches to suppressing these pathological fluctuations. We complement this discussion by applying Cheeger’s theory relating the geometry of manifolds to their vibrational modes to study the spectra of Hamiltonians. In particular, we present a detailed study of the statistical properties of loop gas and string net models on fluctuating lattices, both analytically and numerically.

MSC:
81V70 Many-body theory; quantum Hall effect
82D25 Statistical mechanics of crystals
83C45 Quantization of the gravitational field
81Q10 Selfadjoint operator theory in quantum theory, including spectral analysis
Software:
plantri
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Kitaev, A.Y., Ann. phys., 303, 2, (2003)
[2] Kitaev, A., Ann. phys., 321, 2, (2006)
[3] Levin, M.A.; Wen, X.-G., Phys. rev. B, 71, 045110, (2005)
[4] Turaev, V.G.; Viro, O. Ya., Topology, 31, 865, (1992)
[5] Fan R.K. Chung, in: CBMS Regional Conference Series in Mathematics, vol. 92, Conference Board of the Mathematical Sciences, Washington, DC, 1997.
[6] Ambjorn, J.; Loll, R., Nucl. phys., B536, 407, (1998)
[7] J. Cheeger, in: Problems in Analysis (Papers Dedicated to Salomon Bochner, 1969), Princeton University Press, Princeton, NJ, 1970, p. 195.
[8] Chapuy, G.; Marcus, M.; Schaefer, G., SIAM J. discrete math., 23, 3, 1587-1611, (2009)
[9] J. Ambjorn, J. Jurkiewicz, R. Loll, Quantum gravity as a sum over spacetimes, preprint. Available from: <arXiv:0906.3947>. · Zbl 1241.83002
[10] Fidkowski, L.; Freedman, M.; Nayak, C.; Walker, K.; Wang, Z., Commun. math. phys., 287, 805, (2009)
[11] M. Freedman. Available from: <arXiv:0812.2278>.
[12] M. Freedman, A magnetic model with a possible Chern-Simons phase, preprint. Available from: <quant-ph/0110060>.
[13] Freedman, M.; Nayak, C.; Shtengel, K., Phys. rev. lett., 94, 147205, (2005)
[14] Freedman, M.; Nayak, C.; Shtengel, K., Phys. rev. B, 78, 174411, (2008)
[15] Troyer, M.; Trebst, S.; Shtengel, K.; Nayak, C., Phys. rev. lett., 101, 230401, (2008)
[16] A. Al-Shimary, J.K. Pachos, preprint. Available from: <arXiv:1010.4130>.
[17] Robinson, R.W.; Schwenk, A.J., Disc. math., 12, 359, (1975)
[18] M. Drmota, B. Gittenberger. The shape of unlabeled rooted random trees, preprint. Available from: <arXiv:1003.1322>.
[19] Otter, R., Ann. math., 49, 583, (1948)
[20] Henley, C.L., J. phys.: condens. matter, 16, S891, (2004)
[21] G. Brinkmann, B.D. McKay, Fast generation of planar graphs. Available at <http://cs.anu.edu.au/bdm/plantri>. · Zbl 1039.05531
[22] Lanczos, C., J. res. natl. bur. stand., 45, 255, (1950)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.